Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2004, 1:41 AM CDT for Potter County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 1:41 AM CDT (06:41 UTC)
- Expired
- May 9, 2004, 2:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Potter County, SD
The radar
The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 090641 SVRABR SDC107-090730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 141 AM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 230 AM CDT * AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF WHITLOCKS BAY REC AREA...OR ABOUT 16 MILES NORTHWEST OF GETTYSBURG...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GETTYSBURG AROUND 155 AM CDT LEBANON AROUND 210 AM CDT TOLSTOY AROUND 215 AM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4522 10028 4504 10036 4492 9959 4522 9959 $$ KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:35 PM CDT, 10 hours 6 minutes earlier.
Area forecast discussion, May 8, 3:35 PM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SAT MAY 8 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN CONCERN FOR THE SHORT TERM WILL BE SEVERE WEATHER POTENTIAL THIS EVENING AND OVERNIGHT. CURRENTLY HAVE TWO MAIN CENTERS OF SURFACE LOW PRESSURE ACROSS THE CENTRAL UNITED STATES...WITH SOUTHERLY FLOW INTO THE NORTHERN PLAINS. THE FIRST LOW CURRENTLY OVER SW NEBRASKA/NW KANSAS AND FRONTAL BOUNDARY STRETCHING INTO CENTRAL IA...COULD SEE BOUNDARY MEANDER NORTHWARD THROUGH THE EVENING WITH A POTENTIAL FOR THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST SOUTH DAKOTA. SECOND LOW CENTERED OVER SE MONTANA/NW WYOMING ATTM WITH SOME STORMS ALREADY FIRING JUST TO THE EAST OF THE LOW. THIS SYSTEM WILL BE THE MAIN FEATURE WITH THUNDERSTORM POTENTIAL ACROSS THE ABR CWA. CURRENTLY HAVE DEWPOINTS IN THE MID 40S TO MID 50S ACROSS THE CWA...WITH SOUTHERLY WINDS EXPECTED TO PUMP IN A BIT MORE MOISTURE THROUGHOUT THE LATE AFTERNOON AND EVENING. MODEL SOUNDINGS INDICATING AN DECENT AMOUNT OF CAPE...AND STEEPENING LAPSE RATES AS THE WAVE PROGRESSES THROUGH THE REGION. BEST LIFT LOOKS TO BE ACROSS NORTHERN SOUTH DAKOTA AND NORTH DAKOTA...SO HAVE CONFINED LIKELY MENTION OF TSRA TO THE NORTHERN PORTIONS OF THE CWA. SYSTEM PUSHES THROUGH THE REGION OVERNIGHT...WITH A COLD FRONT EXPECTED TO MOVE THROUGH THE STATE SUNDAY. HAVE LEFT IN MENTION OF -TRW ACROSS THE EASTERN ZONES AS CHANCE STILL EXISTS FOR SOME SHOWERS WITH THE COLD FRONT. H85 TEMPS DO NOT COOL MUCH BEHIND THE FRONT..SO EXPECT MAX TEMPS SUNDAY TO BE ONLY SLIGHTLY COOLER THAN TODAY. A SECONDARY COLD FRONT PUSHES THROUGH THE REGION LATE SUNDAY NIGHT INTO MONDAY...WITH H85 TEMPS DROPPING FROM AROUND +15C TO NEAR +4C BY 18Z MONDAY. SO SHOULD SEE A MUCH COOLER DAY MONDAY WITH HIGHS ONLY WARMING INTO THE 60S ACROSS MUCH OF THE CWA. UPPER LEVEL FLOW THEN TURNS MORE SOUTHWESTERLY THAN WESTERLY INTO TUESDAY...AS A UPPER TROUGH MOVES INLAND OVER THE WEST COAST. BY 18Z TUESDAY A DEEP UPPER TROUGH DEVELOPS OVER THE WESTERN CONUS...WITH SOME DISCREPANCIES NOTED BETWEEN THE ETA/GFS. THE GFS KEEPS THE SYSTEM A LITTLE DEEPER AND STRONGER...BUT BOTH MAINTAIN GOOD AGREEMENT IN TIMING AND PLACEMENT. SYSTEM CONTINUES TO LOOK DECENT FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT TUESDAY INTO TUESDAY NIGHT AS A STRONG LLJ PUMPS MOISTURE/WARM AIR INTO THE NORTHERN PLAINS. HAVE THUS KEPT IN MENTION OF -TRW BEGINNING FOR THE TUESDAY/TUESDAY NIGHT TIME PERIOD. .LONG TERM...WEDNESDAY THROUGH SATURDAY LONG RANGE MODELS CONTINUE TO TREND SLOWER WITH EVENTUAL EJECTION OF MID LEVEL TROF FROM ROCKIES INTO THE PLAINS. THUS HAVE EXTENDED CHC OF PCPN INTO THURSDAY AS WAVE SFC AND ALOFT MOVES INTO CENTRAL PLAINS. LOOKS LIKE A GOOD OVERRUNNING SITUATION SETTING UP WITH A POSSIBLE SOAKER. AFTER THURSDAY IT CONTINUES TO LOOK MOSTLY DRY AND THUS FORECAST WILL FAVOR PERSISTENT THIS TIME PERIOD. TEMPS WERE LOWERED SOME TO ACCOUNT FOR COLDER PROGGED TEMPS...ALTHO FEEL THAT GFS IS TOO COLD AND THUS COULD NOT ENTIRELY BITE OFF ON QUITE COLD MOS NUMBERS...ESPECIALLY FOR THURSDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. ALBRECHT/TDK
Hazardous weather outlook, May 8, 5:13 AM CDT, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT SAT MAY 8 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091012- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA. SOME STORMS MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, May 8, 10:26 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG MOBRIDGE 45.54N 100.44W
05/08/2004 WALWORTH SD BROADCAST MEDIA
WINDOW BROKEN AND TREE BLOWN OVER IN NORTH MOBRIDGE.
&&
KEEFEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 40 min |
| May 9, 1:07 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 23 min |
| May 9, 7:40 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 50 min |
| May 9, 9:16 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 44 min |
| May 9, 10:17 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.